Dopamine dysregulation syndrome is a rare complication of Parkinson’s disease (PD) treatment. We present a 70-year-old woman with a long-standing PD and a clinical picture compatible with dopaminergic dysregulation, which was ultimately revealed to be induced by her companion. Patient’s exuberant choreiform dyskinesia led to a potential financial advantage when performed outside the hospital but excessive dopamine intake also occurred during hospital admission, without any obvious reward for the abuser. Even in cases where there is no place for a definitive diagnosis, deceptive behaviours must be identified as their management is based on psychological and social support in parallel to the adjustment of PD therapy.
- Parkinson’s disease
- impulse control disorders
Statistics from Altmetric.com
Contributors DRC and MS concepted the article. DRC wrote the first draft, MS, AM and CJ critically revised the data and approved the final version.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.